Other allergies: latex, medication, exercise
Latex is natural rubber made primarily from the rubber tree. Latex allergy usually affects people routinely exposed to rubber products including:
- Health care workers
- Rubber industry workers
- People who have had multiple medical procedures in which latex equipment and supplies were used.
It is important to avoid breathing the air where powdered latex gloves are being used. The latex particles in the gloves stick to the powder used in the gloves. When the powder flies through the air, it can be inhaled, causing a lung reaction.
Did you know...
- People who have allergies to bananas, chestnuts, kiwi fruit, avocados, and tomatoes, have an increased risk of developing a latex allergy, and vice versa.
- Latex allergies are also common in people with a history of eczema.
A medication allergy is a type of harmful drug reaction (such as a side effect from taking medicine) that happens when your immune system overreacts to certain medications such as:
- Sulfa medicines
- Antithyroid medications
It is important to note that if you are allergic to one medicine, you may be allergic to similar types of medicines (e.g. if you are allergic to penicillin, you may also be allergic to similar antibiotics).
As you probably have been made aware of, once you have an allergic reaction to a drug, you will usually always be allergic to that drug or to others that are like it. Because symptoms and treatments are specific for each drug, it is important to discuss with your doctor whether you have a drug allergy. Unknowingly ingesting medication you are allergic to can be extremely dangerous and cause a life-threatening reaction.
Did you know...
- Penicillin is known to cause the most drug allergies.
Although it happens rarely, exercise can also trigger anaphylaxis. Exercise-induced anaphylaxis is highly unpredictable. It doesn't occur after every exercise session, and in some cases, it only occurs after eating certain foods before exercise. Similar reactions have also been seen in people who exercise after taking non-steroidal anti-inflammatory drugs (NSAIDs) (e.g. aspirin, ibuprofen).2 Unfortunately, exercise-induced anaphylaxis is a condition that is not well understood.
Signs and symptoms that can occur during or after physical activity include
- Hives (raised, flat bumps with a reddish color)
- Difficulty breathing
- Stomach cramping
- Swelling of the face, tongue or hands
- Loss of consciousness
If you think you may suffer from this condition, talk to your doctor. He or she can help you identify specific things — such as foods or activity patterns — that can trigger anaphylaxis.